Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 2, 2018DeKalb County, Rockdale County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 2, 2018, 9:34 PM EDT for DeKalb County, Rockdale County, Georgia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 9:34 PM EDT (01:34 UTC)
Expired
Aug 2, 2018, 10:30 PM EDT
In force
56 min
Issued by
NWS Atlanta, GA
Wind
40

Counties DeKalb County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 52 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS82 KFFC 030134
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
934 PM EDT THU AUG 2 2018
 
GAZ034-045>048-057-030230-
Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
934 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON...ROCKDALE...
SOUTHEASTERN DEKALB...SOUTHWESTERN GWINNETT...WESTERN NEWTON AND
HENRY COUNTIES UNTIL 1030 PM EDT...

At 933 PM EDT...an area of heavy rain was over Snapfinger, or 9 
miles west of Conyers...moving north at 5 mph.

  HAZARD...Heavy rain and possible minor flooding.

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas.

Some locations in the path of this storm include
McDonough, Conyers, Stockbridge, Snellville, Lilburn, Loganville,
Clarkston, Stone Mountain, Lithonia, Pine Lake, Tucker, Lakeview
Estates, Belvedere Park, Candler-Mcafee, Mountain Park, Ola, Belmont,
Arabia Mountain, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8391 3338 8399 3356 8426 3358 8426
      3359 8424 3361 8426 3391 8422
TIME...MOT...LOC 0133Z 198DEG 21KT 3366 8418 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:16 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 2, 8:16 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
816 PM EDT Thu Aug 2 2018

.UPDATE...

Moderate to heavy rain is moving into the metro area as a broad
meso low, currently centered near Tyrone in north Fayette, continues
to track NE this evening. Gusty winds associated with this meso
have been observed at ATL with wind speeds upwards of 25kts.
This area of precipitation will take a a couple hours to move out
of the metro and move into the NE mountains. Associated with this
meso- low there are further areas of light to moderate rain
extending toward AHN down southwest toward CSG. This activity
will push north and east through the evening with continued
moisture feed from the GOM. Therefore we do expect some showers
overnight.

&&

.PREV DISCUSSION... /Issued 256 PM EDT Thu Aug 2 2018/

SHORT TERM /Tonight through Friday Night/...

Models are still in good agreement that the deep upper level
longwave trough will remain nearly stationary to the west of
the area over the Mississippi River Valley through tonight. On
Friday, the trough will finally begin to weaken and lift
northeastward away from the area, and the associated surface
boundary will wash out. North and central Georgia will remain
under the influence of southwesterly upper level flow ahead of the
trough, which will keep deep tropical moisture in place over the
area into Friday morning. PWAT values range from between 1.8 and
2.2 inches across north and central Georgia today, and will
decrease to between 1.4 and 1.8 inches on Friday as the upper
trough begins to weaken and southwest flow diminishes.

Several shortwaves embedded within the moist flow will continue to
move northeastward through our area which will keep rain chances
high through the end of the week. Model guidance is showing some
modest instability as these impulses move across the forecast area,
with the highest values in eastern Georgia. Thunderstorms embedded
within the showers will be most likely in areas where brief breaks
occur in the cloud coverage this afternoon. With some remaining
uncertainty, have maintained chance of thunder through this evening
followed by a slight chance of thunder on Friday. Some flash
flooding impacts have already been observed in association with
this system, and the concern could increase as both the soils
remain saturated. With the flow remaining parallel to storm
motion, training of heavy precipitation could occur which will
enhance the risk for flash flooding through early Friday morning.
As a result, the Flash Flood Watch will continue as it is.

Because of the widespread rain and increased cloud coverage, daytime
high temperatures will remain below average for this time of year,
especially on Thursday. Highs on Thursday will struggle to get out
of the 70s while highs on Friday will be in the low to mid 80s
throughout the region. Nighttime low temperatures will stay around
normal with lows in the upper 60s and low 70s.

King

LONG TERM /Saturday through Thursday/...

Did not make any fundamental changes to the previous Extended
Forecast trends. Medium-range models still in pretty good agreement
through the first half of next week and consistent with recent runs
showing high pressure, both surface and aloft, building back into
the region from the western Atlantic. This nudges the upper trough
that has been plaguing the region back to the northwest and returns
the forecast area to a more summertime regime of scattered diurnal
convection and near normal temperatures. Ridging reaches a maximum
over the area early in the week and then flattens as upper-level
trough begins digging back into the eastern U.S. Still some
divergence between the models concerning the evolution of this trend
so I am not inclined to push POPs past Chance category yet that far
out in the period.

20

&&

.AVIATION...
00Z Update...
Moderate to heavy rain continues to move north across some of the
metro TAF sites this evening, mainly ATL and PDK. This will
briefly reduce vsbys with gusts of 25kts. Expect this
precipitation activity to continue north and east over the next
couple of hours. Cigs are generally IFR and will continue through
the overnight, flirting with LIFR by the early morning hours.
Vsbys generally 4-6SM overnight. Cigs will lift during the mid-
morning to VFR by the afternoon. Scattered TSRA is possible
tomorrow afternoon. Winds will be generally out of the east the
next couple of hours, veering to the SW through the remaining TAF
period.

//ATL Confidence...00Z Update...
Medium confidence on ceilings.
Medium to high confidence on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  82  70  87 /  90  50  40  40
Atlanta         69  82  71  87 /  70  40  30  40
Blairsville     65  79  65  82 /  80  60  40  40
Cartersville    68  83  69  87 /  60  40  30  40
Columbus        71  84  72  89 /  60  40  30  40
Gainesville     69  81  69  86 /  90  50  40  40
Macon           70  84  71  89 /  70  50  30  40
Rome            68  85  69  87 /  40  40  30  40
Peachtree City  69  84  70  88 /  70  40  30  40
Vidalia         72  86  73  90 /  80  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for the following
zones: Banks...Barrow...Bartow...Butts...Carroll...Catoosa...
Chattahoochee...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...
Haralson...Harris...Heard...Henry...Jackson...Jasper...Lamar...
Lumpkin...Madison...Meriwether...Monroe...Morgan...Murray...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...South
Fulton...Spalding...Talbot...Taliaferro...Towns...Troup...
Union...Upson...Walker...Walton...White...Whitfield...Wilkes.

&&

SHORT TERM...King
LONG TERM....20
AVIATION...26
Hazardous weather outlook, Aug 2, 11:50 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Thu Aug 2 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch remains in effect through Friday morning.
Flooding will be the primary weather hazard through tonight, but a
few strong storms, or an isolated severe thunderstorm, cannot be
ruled out.

The potential for localized flooding is high, especially in urban
centers, low lying areas and poor drainage areas where moderate to
heavy rain persists for extended periods of time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered showers and thunderstorms are expected each day.
Widespread severe weather is not anticipated. However, the potential
for localized flooding will still exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 2, 7:06 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
706 PM EDT THU AUG 2 2018

GAZ033-044-045-055-030000-
North Fulton GA-Clayton GA-DeKalb GA-South Fulton GA-
706 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...CLAYTON...
SOUTHWESTERN DEKALB AND NORTHEASTERN SOUTH FULTON COUNTIES UNTIL 800
PM EDT...

At 705 PM EDT...Showers with heavy rain was over Riverdale, or near
Jonesboro...moving north at 5 mph.

  HAZARD...Heavy rain and possible minor flooding.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Jonesboro, East Point, Union City, Forest Park,
Riverdale, College Park, Fairburn, Morrow, Hapeville, Avondale
Estates, Lake City, Belvedere Park, Hartsfield-Jackson Airport, Grant
Park-Zoo Atlanta, Candler-Mcafee, Sweet Auburn, Cascade Heights and
Lakewood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3377 8451 3376 8422 3365 8426 3365 8428
      3363 8426 3347 8432 3356 8445 3358 8445
      3359 8461
TIME...MOT...LOC 2305Z 197DEG 6KT 3359 8444

WIND...40MPH
Local storm report, Aug 2, 7:17 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TORNADO          2 NE SOCIAL CIRCLE      33.68N  83.69W
08/01/2018                   WALTON             GA   NWS STORM SURVEY

            A SMALL SUPERCELL THUNDERSTORM PRODUCED A BRIEF EF1
            TORNADO IN THE NORTHERN PARTS OF SOCIAL CIRCLE. THE
            TORNADO BEGAN NEAR THE 1400 BLOCK OF SOCIAL CIRCLE
            FAIRPLAY RD AND TRAVELED EAST ALONG THE ROAD FOR 1/3 OF
            A MILE, SNAPPING TRUNKS OR VERY LARGE BRANCHES OFF 20 TO
            30 LARGE PINE AND OAK TREES. SIX HOMES WERE DAMAGED, TWO
            OF WHICH SUSTAINED SEVERE DAMAGE.

&&

EVENT NUMBER FFC1800760

SNELSON
Special weather statement, Aug 2, 8:11 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT THU AUG 2 2018

GAZ056-058-067>070-079-080-030100-
Butts GA-Lamar GA-Taylor GA-Upson GA-Spalding GA-Meriwether GA-
Talbot GA-Pike GA-
811 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...WESTERN LAMAR...
NORTHWESTERN TAYLOR...UPSON...SPALDING...SOUTHEASTERN MERIWETHER...
TALBOT AND PIKE COUNTIES UNTIL 900 PM EDT...

At 810 PM EDT...a line of showers with heavy rain was along a line
extending from East Griffin to near Junction City...and moving
east at 5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Griffin, Thomaston, Barnesville, Zebulon, Talbotton, Manchester,
Milner, Woodland, Molena, Williamson, Orchard Hill, Meansville,
Junction City, Sunny Side, Geneva, Aldora, Sunset Village, Lincoln
Park, The Rock and East Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3282 8464 3334 8429 3333 8415 3332 8415
      3330 8411 3330 8407 3332 8407 3331 8406
      3253 8440 3254 8445 3256 8445 3256 8449
      3255 8449 3258 8468
TIME...MOT...LOC 0010Z 308DEG 5KT 3322 8423 3260 8451
Local storm report, Aug 2, 8:13 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
813 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      2 NE NEWNAN             33.40N  84.78W
08/02/2018                   COWETA             GA   EMERGENCY MNGR

            WATER OVER THE ROAD REPORTED BY EMERGENCY MANAGER AT
            INTERSECTION OF ELAINE DRIVE AND ANTHONY DRIVE. ALSO
            NOTED PIPE DAMAGE RESULTING IN CLOSED ROADWAY ON ELDERS
            MILL ROAD.

&&

EVENT NUMBER FFC1800761

DEESE
Local storm report, Aug 2, 8:17 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      3 W THOMAS CROSSROADS   33.40N  84.73W
08/02/2018                   COWETA             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WATER OVER ROADWAY AT WHITE
            OAK CREEK ALONG INTERNATIONAL PARK DRIVE AT WHITLOCK
            FIELDS.

&&

EVENT NUMBER FFC1800762

DEESE
Special weather statement, Aug 2, 9:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
934 PM EDT THU AUG 2 2018

GAZ034-045>048-057-030230-
Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
934 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON...ROCKDALE...
SOUTHEASTERN DEKALB...SOUTHWESTERN GWINNETT...WESTERN NEWTON AND
HENRY COUNTIES UNTIL 1030 PM EDT...

At 933 PM EDT...an area of heavy rain was over Snapfinger, or 9
miles west of Conyers...moving north at 5 mph.

  HAZARD...Heavy rain and possible minor flooding.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
McDonough, Conyers, Stockbridge, Snellville, Lilburn, Loganville,
Clarkston, Stone Mountain, Lithonia, Pine Lake, Tucker, Lakeview
Estates, Belvedere Park, Candler-Mcafee, Mountain Park, Ola, Belmont,
Arabia Mountain, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8391 3338 8399 3356 8426 3358 8426
      3359 8424 3361 8426 3391 8422
TIME...MOT...LOC 0133Z 198DEG 21KT 3366 8418

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:11 PM EDTSpecial Weather StatementFFCPike, Spalding, Talbot, Upson49 min
Aug 2, 9:03 PM EDTFlash Flood WarningFFCButts, Henry, Lamar, Pike, Spalding, Upson6 hr
Aug 2, 9:39 PM EDTRiver Flood WarningFFCCoweta24 hr
Aug 2, 10:34 PM EDTSpecial Weather StatementFFCRockdale56 min
Aug 2, 11:54 PM EDTSpecial Weather StatementFFCRockdale51 min
Aug 3, 12:16 AM EDTFlash Flood WarningFFCHenry, Newton3 hr
Aug 3, 12:31 AM EDTAreal Flood WarningFFCCoweta, Fayette6 hr
Aug 3, 1:11 AM EDTSpecial Weather StatementFFCMorgan49 min
Aug 3, 1:30 AM EDTRiver Flood WarningFFCFayette, Fulton24 hr
Aug 3, 1:30 AM EDTRiver Flood WarningFFCCoweta, Fayette11 hr
Aug 3, 1:54 AM EDTRiver Flood WarningFFCGwinnett, Walton11 hr
Aug 3, 2:05 AM EDTRiver Flood WarningFFCGwinnett12 hr
Aug 3, 2:45 AM EDTSpecial Weather StatementFFCUnion45 min
Aug 3, 5:56 AM EDTRiver Flood WarningFFCCoweta, Fayette6 hr
Aug 3, 5:56 AM EDTRiver Flood WarningFFCCoweta, Fayette, Spalding19 hr
Aug 3, 12:02 PM EDTRiver Flood WarningFFCClayton, Fayette, Spalding20 hr
Aug 3, 7:37 PM EDTSpecial Weather StatementFFCTowns, White38 min
Aug 3, 7:40 PM EDTSpecial Weather StatementFFCToombs65 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.